Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

dnapkiv

metformin

Recommended Posts

dnapkiv

I have been diabetic since Dec. 2016.  My A1C went from 7.4 to 6.2 and then up to 6.6.  I brought it down with diet and exercise.  But I think it went back up  because when it drops to 100 I don't like the way I feel and eat something.  I feel better when it is around 120 give or take.  The dr. wants to put me on metformin at night only.  I am petrified because I have IBS and have worked so hard to figure out my triggers and have improved so much.  Then I read the side effects of the medicine and I can't help but get upset.  Any suggestions on how to take the meds with least amount of side effects or is there something I could take instead without the side effects?  I am struggling with trying one more quarter and getting used to the lower blood sugar and starting the meds.  Let me add in 6 months I had 4 out of range readings.  I am super OCD and particular about my food.  I never eat one thing that raised it out of range.   thanks for suggestions 

Share this post


Link to post
Share on other sites
Kit

Lower carb seems to work best with metformin.  The more carbs you eat, the more gastric affects it tends to have.

 

I had horrible gastric problems after having my gall bladder removed around 15 years prior to being diagnosed as diabetic.  Once I was diagnosed, started taking metformin, and went low carb (totally gave up all grains, root vegetables, and similar) it completey went away.

 

There was a very brief time immediately after starting the met where I had to run to the bathroom more often than usual, but it was extremely mild and only lasted for a few hours in the morning.

 

BTW, don't correct yourself at 100.  That isn't low.  Feeling bad at that level is called a false hypo.  If you let your body get used to it, the bad feeling will go away.  There is nothing wrong with having normal numbers.

 

Edited by Kit

Share this post


Link to post
Share on other sites
Dave_KC

I agree with @Kit that you may be dealing with a false hypo, and once you're down for awhile, your body will adjust and actually feel better at those numbers.  100 is a very good number and one to aim for, and if you can keep it there, you'll see even better A1c numbers.  

 

I went low carb immediately upon diagnosis, and even with Metformin (ER version) I've never had to deal with the gastric problems.  Now, that's just me and you may be different, as it affects everyone differently, but Metformin is still a good med, with a good track record of helping people with diabetes.  

Edited by Dave_KC

Share this post


Link to post
Share on other sites
adiantum

I regret not seeing this thread on the day it was posted to welcome and replying to the issues raised.

 

I'm glad Kit replied in time & that the OP responded.

 

I do  hope  dnakkiv returns 

Share this post


Link to post
Share on other sites
dnapkiv

I have been dealing with the false hypos.  I don't like it though.  haha  my 7 days bg 116, 14 day is 1114, my 30 day is now 119, and my 90 day is now 125.  This is a lot lower than it used to me.  I am running 5 days a week and lifting weights.  My morning glucose is much lower now.  I started lipitor instead of metformin but it hurt my stomach.    Going to ask for a different cholesterol meds. Thanks for all the support and advice.  

Share this post


Link to post
Share on other sites
JanetP

I have been on metformin ER for 5 years and have had gastric issues the entire time.  In my experience, the more carbs you eat, the more issues you have with it.  So take it on a full stomach.  A doc told me about a study that was done that showed it has similar effects with carbs as antibuse has with alcohol.

 

I had an interesting discussion about it with another doc just yesterday.  I was complaining about my issues with it and he asked me if I am lactose intolerant.  I am, very much so, as is about 40% of the population and it only gets worse as we age.

 

The doc told me that many meds, especially the large pills, have lactose as a binder and that lactose is in everything.  His personal story is the stomach upset he gets when he takes his BP meds.  He told me about a relatively new preparation of the lactase enzyme that is 9000 units per capsule (generic Rite-Aid brand) and suggested I take 2 with every dose of metformin.  He also suggested large doses of probiotics to counteract the damage done by diarrhea.

 

I figure it is worth a try.  I haven't been doing it long enough to see if there is a difference yet, but it makes perfect sense to me.  I have tried Lactaid (brand name) before with poor results and he said that is because the preparation is not strong enough.  He agreed with me that the supposed lactose free dairy products really aren't, as well.

 

And a belated welcome to the family to you.  Pull up a chair and join the party.

Share this post


Link to post
Share on other sites
JanetP

Update on my metformin blues. Approximately 1 gram of lactase enzyme tablets a day in divided doses.  No more GI upset.  Normal poops for the first time in many years.

Share this post


Link to post
Share on other sites
meyery2k

Janet - I had common gastric problems before going low carb.  When I went low carb, I finally understood what was meant by "regular as clockwork".  It is in this spirit that I congratulate you.

Share this post


Link to post
Share on other sites
JanetP

Mike, I have been on and off the low carb wagon for 5 years.  Low carb cured my constant indigestion and daily prilosec habit, but did little or nothing for the IBS until I started the lactase.  I still have issues with such things as broccoli and spinach, which I dearly love, but things are slowly improving.  

 

My GI doc told me that IBS is often very common after colonoscopies due to disruption of the gut flora. The doc that told me about lactase said that once we stop the back-door two step it will allow the gut flora to re establish and that was probably the reason that probiotics have not worked for me in the past.

I had tried Colestid in the past, which is a PITA to remember to take correctly, and Immodium which worked, but also made me sleepy and dry mouthed.

Share this post


Link to post
Share on other sites
JimmyMc311

Today is day #2 of me taking Metformin.  No real effects yet,  BG is still moderately high, 150-274.  I am taking one 500 mg in the mornings.

 

what should I expect?

Share this post


Link to post
Share on other sites
meyery2k

I started to see a downward trend in my fasting glucose about 2 to 3 weeks after I started taking Metformin.  It is not a fast acting medicine but it can be very effective.

 

When I worked on diet and exercise, the numbers improved rapidly.

 

You might experience some gastric effects.  Especially if you eat a lot of carbs.  For me it was short term.

 

My numbers were similar to yours (if anything just a little higher) with fasting in the high 200's.

Share this post


Link to post
Share on other sites
JimmyMc311

Like I said today now is day 3 on metformin.  My normal BG before starting was average 189 and as high as 325.   With the med so far my lowest was 129.  But other results have been 150-274.  I was curious if the med was fast acting or a slow continual improvement? Also what side effect I can expect.  I actually just took the third dose and I have not noticed any real difference in how I feel.

Share this post


Link to post
Share on other sites
Fraser

Metformin is not a drug the actually lowers BG, it assists the body to be less insulin resistant.   When teamed with low carb way of eating weight loss and exercise it can help you control your BG better. (  But metformin can not compensate for consuming large amounts of carbohydrates, like insulin can.)

It is a combination of all of the above.  So it is not fast acting.  My A1c went from 12.0 to 7.6 in three months, by using metformin and low carb eating and exercise.

In 9 years my A1c is stable in the mid 5’s, no medications, but i eat no more than 30 carbs a day and exercise every day.  I am very fortunate to be able to not take medication.  Not all can. 

 

The biggest change in my BG level came from limiting my carb intake. 

 

Edited by Fraser

Share this post


Link to post
Share on other sites
meyery2k

From what I remember, the first month was tough.  Depressed about diabetes, had a large weight loss challenge, diet changes.  When I started to see the results, small as they were, that changed things.  Within 3 months I had my diabetes under much better control and was feeling great.

 

It takes some time for your body to clear out the glucose and get used to it.

Share this post


Link to post
Share on other sites
Kit

Metformin does absolutely nothing to actively lower your BG numbers.

 

Metformin's primary function is to minimize the amount of glucose released into your system by your liver.  It can also help improve insulin resistance.

 

Diet and lifestyle are vital components necessary to manage T2 diabetes.  

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.